Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society since 1950, Proceedings of the American Mathematical Society is devoted to shorter research articles in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Constructive decomposition of a function of two variables as a sum of functions of one variable
HTML articles powered by AMS MathViewer

by Eva Miliczká PDF
Proc. Amer. Math. Soc. 137 (2009), 607-614 Request permission


Given a compact set $K$ in the plane, which does not contain any triple of points forming a vertical and a horizontal segment, and a map $f\in C(K)$, we give a construction of functions $g,h\in C(\mathbb R)$ such that $f(x,y)=g(x)+h(y)$ for all $(x,y)\in K$. This provides a constructive proof for a part of Sternfeld’s theorem on basic embeddings in the plane. In our proof the set $K$ is approximated by a finite set of points.
Similar Articles
Additional Information
  • Eva Miliczká
  • Affiliation: Institute of Computer Science, Faculty of Science, P. J. Šafárik University, Jesenná 5, 040 01 Košice, Slovakia
  • Email:
  • Received by editor(s): January 16, 2007
  • Received by editor(s) in revised form: January 31, 2008
  • Published electronically: August 27, 2008
  • Additional Notes: The author was supported by grants VEGA 1/3002/06 and VEGA 1/3128/06
  • Communicated by: Alexander N. Dranishnikov
  • © Copyright 2008 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Proc. Amer. Math. Soc. 137 (2009), 607-614
  • MSC (2000): Primary 26B40, 54C30; Secondary 54F99, 54C25
  • DOI:
  • MathSciNet review: 2448582